Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2003, 7:41 PM EDT for Culpeper County, Fauquier County, Stafford County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 7:41 PM EDT (23:41 UTC)
- Expired
- Aug 5, 2003, 8:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Culpeper County, VA, Fauquier County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 52 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:10 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 5, 7:10 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT TUE AUG 5 2003 SENT OUT FRESHENED UP ZFP TO REMOVE SVR BOX SRN ZONES. REGULAR UPDATE BTWN 900 AND 1000 PM. RDH. PREV DISCS... ----------------------------------------------------------- SHORT-TERM (TONIGHT-WED) TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2 AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND LIGHT WINDS. WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC FLOW ALOFT AND DAYTIME HEATING. ROSA .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY): MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED FORECAST. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 8 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL WHEN COMPARED TO AREAS FURTHER NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSA
In the hours before
Local storm report, Aug 5, 5:14 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM ELKTON VA 1.00 IN HAIL
08/05/03 ROCKINGHAM QUARTER SIZED HAIL
REPORTED BY SPOTTER.Local storm report, Aug 5, 7:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM BURTONVILLE VA WIND DAMAGE
08/05/03 GREENE A FEW TREES DOWN.
REPORTED BY GREENE COUNTY
911.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:00 AM EDT | Flash Flood Warning | LWX | Nelson | 3 hr |
| Aug 5, 3:59 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 31 min |
| Aug 5, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 45 min |
| Aug 5, 6:58 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Orange | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.